MAUDE Adverse Event Report: SYNTHES GMBH 3.2MM DRILL BIT/QC/145MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SYNTHES GMBH 3.2MM DRILL BIT/QC/145MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 310.31
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2025
Type of Reportable Event Malfunction
Event or Problem Description
Went to go drill in 4.5 cortical compression screw.Assembled 3.2 drill bit and slipped on 3.2 drill sleeve onto power drill.Dr.(surgeon) went to drill for screw where it locked and started spinning the whole drill in her hands she gave it a light power touch, it confirmed the drill bit was stuck in the sleeve.It was unable to be removed.Another 3.2 drill bit without the sleeve was used to continue the case.The surgery was delayed 2 minutes.The procedure was completed successfully.There was no patient status/ outcome / consequences.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6 investigation summary.According to the information received "went to go drill in 4.5 cortical compression screw.Assembled 3.2 drill bit and slipped on 3.2 drill sleeve onto power drill.Dr.(surgeon) went to drill for screw where it locked and started spinning the whole drill in her hands (she almost lost it).She gave it a light power touch, it confirmed the drill bit was stuck in the sleeve.We couldn't get it out, we used the other 3.2 drill bit without the sleeve to continue the case.¿ the product was not returned to medtech orthopedics ; however, photos were provided for review.The device associated with this report was not returned to medtech orthopedics for evaluation.The photographs attached were reviewed, however in the images provided no observations pertaining to the nature of the reported event of unable to assemble or disassemble could be identified.Functionality issues cannot be evaluated through a photo investigation.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was unconfirmed as the photographs attached don¿t have any evidence to draw a conclusion about the reported event.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the device lot number is unknown; therefore, a device history review could not be performed.If the lot/serial number becomes available, the record will be reassessed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d4 (lot), d9, d10 and h4.Corrected: d4 (primary udi number).H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: h3, h6: the product was returned to j&j medtech orthopaedics for evaluation.The j&j medtech orthopaedics team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that 3.2mm drill bit/qc/145mm was received in assemble conditions with the mating 4.5mm/3.2mm double drill sleeve.No defects were observed on the visible part of the drill bit, however, the mating device was observed with a deformation on the surface, like a hit caused by another instrument resulting in the nability to assemble and disassemble mating drill as expected.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.A dimensional inspection was performed for the 3.2mm drill bit/qc/145mm and met specifications.A functional test was performed to attemp dissasemble the devices and it is not possible to separate them since were stuck.The complaint condition was able to be replicated.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the 3.2mm drill bit/qc/145mm would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: part # 310.31.Synthes lot # u275006.Supplier lot # u275006.Release to warehouse date: 09 aug 2017.Supplier: (b)(4).No ncr's generated during production.Device history review: review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
3.2MM DRILL BIT/QC/145MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key21678630
Report Number8030965-2025-02749
Device Sequence Number18084764
Product Code HWE
UDI-Device Identifier10886982186478
UDI-Public(01)10886982186478(10)U275006
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.31
Device Lot NumberU275006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/27/2025
Supplement Date Received by Manufacturer06/09/2025
06/13/2025
Initial Report FDA Received Date03/24/2025
Supplement Report FDA Received Date06/11/2025
06/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/07/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.5MM/3.2MM DOUBLE DRILL SLEEVE.
Patient SexUnknown